Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

July 16, 2021

NWS Albuquerque, NM issued this special weather statement at Jul 16, 2021, 2:02 PM MDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 2:02 PM MDT (20:02 UTC)
Expired
Jul 16, 2021, 2:45 PM MDT
In force
43 min
Issued by
NWS Albuquerque, NM

The radar

The Holloman AFB radar (KHDX), 95 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1521 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WWUS85 KABQ 162002
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
202 PM MDT Fri Jul 16 2021
 
NMZ239-162045-
Eastern Lincoln County-
202 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tinnie, or 30 miles east of Ruidoso, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hondo, Tinnie and Sunset. 

This includes Highway 380 near Mile Marker 107.
 
&&

LAT...LON 3342 10528 3349 10508 3324 10491 3314 10521
TIME...MOT...LOC 2002Z 338DEG 9KT 3339 10515 

$$

KJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 16, 11:50 AM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 16, 11:50 AM MDT, 2 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1150 AM MDT Fri Jul 16 2021

.AVIATION...
18Z TAF CYCLE
Scattered to numerous showers and thunderstorms dominate the
afternoon TAF cycle once again, with storms initiating across the
high terrain before spreading to adjacent valleys. High pressure
over NM will weaken and degrade, causing storm motions to be erratic
and slow-moving, creating locally heavy rainfall in addition to
gusty downburst winds. Brief MVFR cigs/vsbys will be possible in and
around stronger storms. Activity is expected to continue into the
overnight hours, diminishing after 06Z areawide but a few storms
could linger through 09Z. Drier air will limit convective potential
across northwest portions of the state but a stray shower or
thunderstorm cannot be ruled out.

12

&&

.PREV DISCUSSION...332 AM MDT Fri Jul 16 2021...
.SYNOPSIS...
High pressure aloft is currently located over western Arizona, but it
will gradually build back over New Mexico today before swelling over
Colorado on Saturday. Despite this area of strengthening high
pressure, plenty of monsoon moisture will remain over much of the
state for daily rounds of thunderstorms in the afternoons and
evenings. Areas on the northwestern plateau of New Mexico and the
southeastern plains would likely observe the fewest number of storms
while the southwestern and northern mountains see the most.
Temperatures will stay near to slightly below average today and
Saturday with most readings reaching the 80s and low to mid 90's.
High pressure will shift north of New Mexico next week with moisture
continuing to feed into the state. This will allow temperatures to
trend slightly cooler with scattered thunderstorms continuing over
much of western and central New Mexico.

&&

.DISCUSSION...
SHORT TERM...(TODAY AND SATURDAY)...
Daily rounds of scattered to numerous showers and thunderstorms will
continue as the upper high becomes less organized and drifts over NM
today, then builds and recenters over southwest CO on Saturday. High
temperatures will vary from near normal to as much as 6 degrees
below normal each day, and storm motions will be slow and variable.
Models depict multiple disturbances embedded in the periphery of the
ridge, which will help to invigorate showers and storms. One of the
more impressive disturbances is evident on water vapor imagery this
morning over southwest NM and southeast AZ, where a Flash Flood
Watch remains in effect for our southwest mountains and especially
their burn scars. Locally heavy rain will also be possible this
afternoon and evening across southern and eastern parts of our CWA,
where precipitable water values will be near and over 1 inch. As the
upper high center shifts over CO on Saturday, PWATs will climb
between 1-1.45 inches across the forecast area with a risk of
locally heavy rainfall areawide.

LONG TERM...(SUNDAY THROUGH THURSDAY)...
The dome of high pressure will strengthen more into Sunday as it
shifts over the tri-state area of UT/WY/CO. Healthy PWATs of 0.9 to
1.1 inch will be common across the forecast area with higher values
exceeding 1.3 inches in the eastern plains, and this will fuel
another round of scattered to numerous storms. Storms would yet again
favor the southwestern and northern mountains of NM, and motions
will tend to drift south or southwestward at about 5 to 15 mph
Sunday. This motion could limit the number of storms over the eastern
plains to an extent while giving a slight boost to the middle Rio
Grande valley as cells roll off of the Jemez and southern Sangre de
Cristos.

Little movement of the centroid of the upper high is expected into
Monday, but the feature will stretch and elongate more on a north-
south axis. During this time attention will also start to shift
eastward in the central to southern plains of the nation where a
retrograding upper trough will be found sliding westward. This will
start to introduce an easterly low level flow into these areas and
even over parts of NM. Near to above normal PWATs will stay put, but
there could be a subtle hint of subsidence preceding the westward
moving trough, potentially causing a slight decrease in storm
coverage compared to Sunday.

The upper high will slowly pivot its axis to a more west-east
orientation Tuesday, Wednesday and Thursday while the southern plains
trough/low continues westward. Deterministic model members all
depict the feature moving into TX during this time frame, but the
potential arrival of the feature into NM (or areas due south) remains
uncertain. The GFS ensemble reveals a spoke of slightly drier air
(perhaps accompanied by subsidence) preceding the arrival of the low
in eastern NM on Tuesday, but moisture looks to quickly ramp back up
to, or above, seasonal PWAT averages there by Wednesday and
Thursday. POPs have been limited in the eastern plains, given the
uncertainties with dry air and subsidence, not to mention the less
favorable storm motions toward the high terrain to the west. Lowering
pressure heights would also drop temperatures a bit more below
normal.

44/52

&&

.FIRE WEATHER...
Monsoon moisture will remain in place the next 7 days as the upper
high center meanders around the southern and central Rockies.
Disturbances embedded in the ridge will help trigger convection day
today, and there will be a risk of locally heavy rainfall and burn
scar flash flooding each day. The mountains look to accumulate over
an inch of rain this weekend through next week, with lighter amounts
down to a quarter inch elsewhere, and only spotty wetting precip on
southern parts of the east central plains and middle Rio Grande
Valley.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ208-209-241.

&&
Hazardous weather outlook, Jul 16, 3:33 AM MDT, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
333 AM MDT Fri Jul 16 2021

NMZ201>241-171100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
333 AM MDT Fri Jul 16 2021

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today through the evening with
the southwestern and northern mountains of New Mexico observing more
numerous storms. Storm motions will be slow and rainfall could
become locally heavy. This may lead to localized areas of flash
flooding, especially over and near recent wildfire burn scars.
Isolated locations may receive up to 2 inches of rainfall. A few
storms may also produce small hail and wind gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are expected each afternoon and
evening over much of western and central New Mexico. Storm motions
will remain slow with a continued threat of locally heavy rainfall,
small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report their observed rainfall amounts and
any signs of flash flooding through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

52

In the hours before

Special weather statement, Jul 16, 12:42 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1242 PM MDT Fri Jul 16 2021

NMZ211-161915-
Jemez Mountains-
1242 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANDOVAL COUNTY
UNTIL 115 PM MDT...

At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Jemez State Monument, or 12 miles west of Los
Alamos, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Fenton Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3592 10679 3603 10667 3595 10639 3569 10647
TIME...MOT...LOC 1842Z 303DEG 12KT 3585 10653

CA
Special weather statement, Jul 16, 12:52 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1252 PM MDT Fri Jul 16 2021

NMZ215-227-161915-
East Slopes Sangre de Cristo Mountains-Johnson and Bartlett Mesas
Including Raton Pass-
1252 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
115 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Stonewall, or 28 miles southwest of Trinidad, moving
southeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Vermejo Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3695 10471 3676 10494 3698 10511 3700 10507
      3699 10505 3699 10479
TIME...MOT...LOC 1852Z 313DEG 6KT 3696 10496

CA
Special weather statement, Jul 16, 1:14 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
114 PM MDT Fri Jul 16 2021

NMZ227-162000-
Johnson and Bartlett Mesas Including Raton Pass-
114 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 200 PM MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sugarite Canyon State Park, or 11 miles northeast of Raton. This
storm was drifting to the southeast.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Sugarite and Sugarite Canyon State Park.

This includes the following highways...
 Interstate 25 between Mile Markers 458 and 460.
 Highway 64 between Mile Markers 367 and 368.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3694 10388 3675 10415 3685 10431 3687 10433
      3688 10436 3689 10437 3693 10436 3693 10438
      3692 10438 3692 10441 3699 10453 3700 10402
TIME...MOT...LOC 1914Z 308DEG 4KT 3697 10426

KJ
Special weather statement, Jul 16, 1:18 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
118 PM MDT Fri Jul 16 2021

NMZ226-239-162000-
Eastern Lincoln County-South Central Mountains-
118 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
200 PM MDT...

At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Arabela, or 27 miles northeast of Ruidoso, moving
southeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Tinnie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3350 10534 3358 10523 3345 10502 3330 10520
TIME...MOT...LOC 1918Z 331DEG 13KT 3349 10524

KJ
Special weather statement, Jul 16, 2:00 PM MDT, 2 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT Fri Jul 16 2021

NMZ215-228-162045-
Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-
200 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA AND
SOUTHWESTERN COLFAX COUNTIES UNTIL 245 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Black Lake, or 27 miles east of Taos, moving south at
10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Angel Fire, Ocate and Ojo Feliz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3636 10523 3641 10501 3615 10477 3603 10517
TIME...MOT...LOC 2000Z 338DEG 10KT 3633 10510

KJ
Special weather statement, Jul 16, 2:02 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
202 PM MDT Fri Jul 16 2021

NMZ239-162045-
Eastern Lincoln County-
202 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tinnie, or 30 miles east of Ruidoso, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hondo, Tinnie and Sunset.

This includes Highway 380 near Mile Marker 107.

&&

LAT...LON 3342 10528 3349 10508 3324 10491 3314 10521
TIME...MOT...LOC 2002Z 338DEG 9KT 3339 10515

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:11 PM MDTSevere Thunderstorm WarningABQColfax34 min
Jul 15, 6:51 PM MDTAreal Flood AdvisoryABQLincoln114 min
Jul 16, 12:27 PM MDTAreal Flood AdvisoryABQRio Arriba, Sandoval3 hr
Jul 16, 12:42 PM MDTSpecial Weather StatementABQLos Alamos33 min
Jul 16, 12:52 PM MDTSpecial Weather StatementABQColfax23 min
Jul 16, 1:14 PM MDTSpecial Weather StatementABQColfax46 min
Jul 16, 1:18 PM MDTSpecial Weather StatementABQLincoln42 min
Jul 16, 2:00 PM MDTSpecial Weather StatementABQMora45 min
Jul 16, 2:25 PM MDTSpecial Weather StatementABQUnion50 min
Jul 16, 3:01 PM MDTAreal Flood AdvisoryABQSanta Fe3 hr
Jul 16, 3:13 PM MDTSpecial Weather StatementABQMora47 min
Jul 16, 3:29 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe3 hr
Jul 16, 3:57 PM MDTSpecial Weather StatementABQUnion33 min
Jul 16, 4:32 PM MDTSpecial Weather StatementABQHarding28 min
Jul 16, 4:36 PM MDTAreal Flood AdvisoryABQColfax, Union3 hr
Jul 16, 5:41 PM MDTAreal Flood AdvisoryABQValencia3 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.